3 thoughts on “Astroturfing confessions of a CBS reporter

  1. Hoi PolloiHoi Polloi

    Wow, some more truth leaking through TED’s over-eager goosestepping. Nice find Ab!

    And brava Sharyl! Wonder what pushed a talking head to betray an interest like Animal Pharm … usually something pretty personal, I imagine. Hope she’s okay for a while.

    Even better, I hope she gets the opportunity to say more and we can wipe our own glasses about it.

  2. Master of None

    The extent of the deception is not a surprise, but infuriating and disheartening, nonetheless.

    Yesterday I met with a young adult who told me they are going to take Accutane, a really hardcore acne medication that has been around at least since the 80’s. I knew people who took it then and had major skin dryness and peeling and were required to take monthly pregnancy tests because the medication causes birth defects. In more recent years it has been correlated with causing IBS. I asked if they were aware of this and they totally discounted it- they decided that being free from mild acne was worth the risk.

    This same person said they bad recently been reassessed and it was determined that it was narcolepsy, not ADD causing their tiredness during the day. They are taking Adderall to stay alert during the day and in order to sleep are taking Xyrem.

    Here are the warnings regarding xyrem:
    Do not take XYREM if you take other sleep medicines or sedatives (medicines that cause sleepiness), drink alcohol, or have a rare problem called succinic semialdehyde dehydrogenase deficiency.

    XYREM is a controlled substance (CIII) because it contains sodium oxybate that can be a target for people who abuse prescription medicines or street drugs. Never give your XYREM to anyone else because it may cause death or harm them. Selling or giving away this medicine is against the law.

    Do not drive a car, use heavy machinery, fly an airplane, or do anything that is dangerous or that requires you to be fully awake for at least 6 hours after you take XYREM. You should not do those activities until you know how XYREM affects you.
    XYREM can cause serious side effects, including the following: •Breathing problems, including slower breathing, trouble breathing, and/or short periods of not breathing while sleeping (sleep apnea). People who already have breathing or lung problems have a higher chance of having breathing problems when they use XYREM.
    •Mental health problems, including confusion, seeing or hearing things that are not real (hallucinations), unusual or disturbing thoughts (abnormal thinking), feeling anxious or upset, depression, or thoughts of killing yourself or trying to kill yourself. Tell your doctor if you have or had depression or have tried to harm yourself. Call your doctor right away if you have symptoms of mental health problems.
    •Sleepwalking. Sleepwalking can cause injuries. Call your doctor if you start sleepwalking. Your doctor should check you.

    Tell your doctor if you are on a salt-restricted diet or if you have high blood pressure, heart failure, or kidney problems. XYREM contains a lot of sodium (salt) and may not be right for you.

    The most common side effects of XYREM include nausea, dizziness, vomiting, bedwetting, and diarrhea. Your side effects may increase when you take higher doses of XYREM. XYREM can cause physical dependence and craving for the medicine when it is not taken as directed. These are not all the possible side effects of XYREM.

    You are encouraged to report negative side effects of prescription drugs to the FDA. Visit www.fda.gov/medwatch, or call 1-800-FDA-1088.

    Please see full Prescribing Information, including BOXED Warning, and Medication Guide.

    This individual reported to me that the dosage they were originally prescribed was causing them to STOP BREATHING, so the dosage was scaled back. They also said that after four hours of sleep they have to re-dose to sleep the remainder of the night. Can you even imagine what the possible long-term consequences of such a drug might be? What are the chances that some night, in the dark and groggy, they take the wrong amount or accidentally take another dose, forgetting they had already taken some. It’s horrifying!

    A friend of mine was prescribed a hard-core antibiotic that almost immediately caused them to have suicidal thoughts and disturbing thoughts they had the wherewithal to know were not their own and discontinued it immediately. Their grandparent was not so fortunate. This same drug caused their relative to commit suicide in a violent manner. It is a known “side effect” (a bit of an understatement, yes?) and yet it is fairly cavalierly prescribed.

    Another friend of child-bearing age is being pressured by her ob-gyn to have a total hysterectomy, selling her on how much other young women love to be in early menopause because “it’s so much easier” and the doctor was shocked and even seemed confused when my friend politely and firmly declined this permanent, surgical solution.

    We are a world gone mad. Such drastic measures with very little, if any chance of benefit and very probable chance of risk!, even death.

Leave a Reply